Hail, Mercer
- When
- May 26, 8:00 PM CST to 8:02 PM CST
- Where
- Mercer County, 0.73 mi S of Mercer
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.510, -93.530
Quarter sized hail was reported in Mercer.
On the evening of Sunday, May 26th, storms developed over northern Missouri on the backside of a surface low, moving northwest to southeast through the area, producing large hail and a few damaging wind gusts. The town of Macon was hit twice by two separate storms, with the first bringing reported measured hailstones of 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of Sunday, May 26th, storms developed over northern Missouri on the backside of a surface low, moving northwest to southeast through the area, producing large hail and a few damaging wind gusts. The town of Macon was hit twice by two separate storms, with the first bringing reported measured hailstones of 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 5:27 PM CST, 2 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 627 PM CDT Sun May 26 2024 .KEY MESSAGES... - The threat for severe storms has diminished with isolated to scattered storms possible this afternoon. Gusty winds, small hail and lightning will be main hazards. - Quieter weather expected for Memorial Day through Wednesday, with seasonal temperatures and relatively low humidity. && .DISCUSSION... Issued at 1247 PM CDT Sun May 26 2024 The initial round of storms overnight has hindered the convective environment to today's activity as it's been more difficult to recover. Thus the threat for severe storms has diminished as we moved from slight and enhanced risk in Central Missouri down to marginal risk and even general thunderstorms along the state line of Missouri and Iowa. This means that only the isolated to scattered coverage possible for this afternoon has diminished and expecting main hazard threat if any storms develop to will be gusty winds, small hail and lighting. As for the probability of precipitation has been lowered to 20 to 40% with the best potentials in the far northwestern portions of Missouri and northeastern Kansas and along the boundary to our southern counties from Cooper to Miami and southward counties. As of 130 pm radar reflectivity showed some isolated to scattered showers and isolated thunderstorms moving northeast across northern Kansas. The surface low at 130 pm is located near the junction of northwest OK, southwest MO, and southeast KS with the boundary across central MO as seen in the visible satellite imagery with the cu cloud cover. Redevelopment of storms will primarily be along the boundary as radar reflectivity return already see line extending from Ottawa to Lawrence to Sedalia. Additionally the flood watch was cancelled across Kansas and central Missouri earlier this morning. However we will still have to monitor certain location such as the 102 River near Maryville and Rosendale and the Platte River at Agency which show rise water level through Tuesday but should still remain within action stages. Quieter weather arrives on Memorial Day. A couple of mid/upper level troughs descend out of Canada and into the Upper Midwest, pivoting toward the Great Lakes region through Tuesday, keeping us under northwest flow aloft and expecting some weak cold fronts through the region. This flow will temperatures near seasonal normals along with reasonably comfortable humidity levels with dewpoints in the low to mid 50s through Wednesday. As we head into Thursday and Friday, troughing moves into the western CONUS, and will increase southerly low level return flow, bringing in increased moisture and chances for showers and thunderstorms towards the end of next week. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 625 PM CDT Sun May 26 2024 VFR conditions through the period. Northwest flow remains through the period, potentially becoming marginally gusty Monday afternoon. Could see some cumulus develop on Monday, though will be most prevalent across central Missouri. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...MK AVIATION...BT
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Sun May 26 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Sun May 26 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning thunderstorms will exit the area by sunrise. Additional scattered thunderstorms may redevelop across portions of Missouri this afternoon and evening. A few storms over central Missouri may be strong to marginally severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time.
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
411 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail 1 E Rich Hill 38.10N 94.35W
05/26/2024 E1.50 Inch Bates MO Public
Ping pong size hail, estimated lasted 344pm
- 354pm minutes at the Phillips 66.
&&Preliminary Local Storm Report...Summary
National Weather Service Kansas City/Pleasant HIll MO
456 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM Tstm Wnd Dmg Paola 38.58N 94.87W
05/25/2024 Miami KS Emergency Mngr
Trees knocked down.
1034 PM Tstm Wnd Gst 1 SSE Spring Hill 38.72N 94.81W
05/25/2024 E60 MPH Miami KS Trained Spotter
Time estimated via radar.
1035 PM Tstm Wnd Gst Louisburg 38.62N 94.68W
05/25/2024 E60 MPH Miami KS NWS Employee
1043 PM Tstm Wnd Gst 1 WNW Clare 38.83N 94.89W
05/25/2024 M61 MPH Johnson KS ASOS
1045 PM Tstm Wnd Gst 4 W Stanley 38.85N 94.74W
05/25/2024 M68 MPH Johnson KS ASOS
1049 PM Tstm Wnd Dmg 3 NNW Peculiar 38.75N 94.48W
05/25/2024 Cass MO Emergency Mngr
Large tree over roadway at 203rd St and
Peculiar Dr.
1052 PM Tstm Wnd Dmg 1 WSW Raymore 38.80N 94.48W
05/25/2024 Cass MO Emergency Mngr
Tree down near Lucy Webb Rd and Silvertop Ln
in Raymore.
1053 PM Tstm Wnd Dmg 1 NW Raymore 38.81N 94.46W
05/25/2024 Cass MO Emergency Mngr
Tree down at Foxwood Dr and Park Dr in
Raymore.
1100 PM Tstm Wnd Dmg 2 W Lake Winnebago 38.84N 94.39W
05/25/2024 Cass MO Public
Large oak tree limb snapped on the west side
of Raintree Lake.
1100 PM Tstm Wnd Gst 2 NNW Lackmans 38.96N 94.78W
05/25/2024 M60 MPH Johnson KS Public
1103 PM Tstm Wnd Dmg 4 SW Unity Village 38.91N 94.46W
05/25/2024 Jackson MO NWS Employee
Large tree branches down. Time estimated via
radar.
1103 PM Tstm Wnd Dmg 4 NNE Stanley 38.91N 94.63W
05/25/2024 Johnson KS Public
Large tree down, Time estimated from radar.
1104 PM Tstm Wnd Gst 1 NE Lenexa 38.97N 94.72W
05/25/2024 M84 MPH Johnson KS Mesonet
1105 PM Tstm Wnd Dmg 1 W Lee's Summit 38.91N 94.40W
05/25/2024 Jackson MO NWS Employee
Large tree branches down.
1105 PM Tstm Wnd Dmg Lee's Summit 38.92N 94.38W
05/25/2024 Jackson MO Emergency Mngr
Large tree uprooted near Douglas and Elm.
Another large tree blocking traffic at
Douglas and Orchard. Time estimated from
radar.
1107 PM Tstm Wnd Gst 2 N Pleasant Hill 38.81N 94.26W
05/25/2024 E70 MPH Cass MO NWS Employee
Between visual estimation and measured gust
from an automated weather station on site,
estimated 65 to 70 mph wind gusts at WFO
Pleasant Hill.
1107 PM Tstm Wnd Dmg 1 NNE Prairie Village 39.00N 94.63W
05/25/2024 Johnson KS NWS Employee
5 inch diameter tree limb down, estimated 60
mph wind, and power out.
1110 PM Tstm Wnd Gst 2 ENE Unity Village 38.96N 94.37W
05/25/2024 M74 MPH Jackson MO ASOS
1110 PM Tstm Wnd Dmg 4 NNW Grandview 38.94N 94.55W
05/25/2024 Jackson MO Public
Mping report of 3 inch tree limbs broken;
power poles broken near the Grandview
Triangle.
1110 PM Tstm Wnd Dmg 1 SSE Merriam 39.01N 94.68W
05/25/2024 Johnson KS Public
Several large trees blown on to a house near
Shawnee Mission PKWY and Antioch. Time
estimated.
1111 PM Tstm Wnd Dmg Blue Springs 39.01N 94.28W
05/25/2024 Jackson MO Trained Spotter
Power lines downed in Blue Springs. Power is
out.
1115 PM Tstm Wnd Dmg 6 NW Grandview 38.95N 94.60W
05/25/2024 Jackson MO NWS Employee
Three large branches, at least 1 foot in
diameter, down near 97th and Wornall.
1115 PM Tstm Wnd Dmg 2 SSW Raytown 38.98N 94.48W
05/25/2024 Jackson MO Public
Delayed mping report of trees snapped or
uprooted in Raytown. Time estimated from
radar.
1115 PM Tstm Wnd Gst 3 NW Lake Tapawingo 39.06N 94.35W
05/25/2024 M81 MPH Jackson MO Trained Spotter
Peak gust of 81 mph measured from personal
weather station just north of Independence
Center.
1115 PM Tstm Wnd Dmg Roeland Park 39.04N 94.63W
05/25/2024 Johnson KS Public
Powerlines down.
1115 PM Tstm Wnd Dmg 3 SE Lackmans 38.90N 94.72W
05/25/2024 Johnson KS Trained Spotter
Down trees 12 inches in diameter on the
University of Kansas Edwards Campus.
1117 PM Tstm Wnd Dmg 7 NNW Grandview 38.97N 94.61W
05/25/2024 Jackson MO NWS Employee
Approximately 25 medium to large-sized tree
limbs down near Ward and 85th. Time
estimated from radar.
1117 PM Tstm Wnd Dmg 5 N Blue Springs 39.08N 94.27W
05/25/2024 Jackson MO Broadcast Media
Large trees snapped on Truman Road north of
Grain Valley.
1118 PM Tstm Wnd Gst 1 WSW Independence 39.08N 94.43W
05/25/2024 M80 MPH Jackson MO Public
Measured gust of 80 mph with large oak trees
downed just southwest of downtown
Independence.
1120 PM Tstm Wnd Dmg 6 SSW Kansas City 39.01N 94.60W
05/25/2024 Jackson MO NWS Employee
Large tree snapped in half near Ward and
65th. Time estimated from radar.
1120 PM Tstm Wnd Dmg 1 ESE Raytown 39.00N 94.45W
05/25/2024 Jackson MO Public
Several large Tree Branches down reported by
the mayor.
1120 PM Tstm Wnd Dmg Westwood Hills 39.04N 94.61W
05/25/2024 Johnson KS NWS Employee
Tree limbs down near State Line and 50th.
Time estimated from radar.
1120 PM Tstm Wnd Dmg Mission 39.02N 94.66W
05/25/2024 Johnson KS Broadcast Media
Several trees down.
1122 PM Tstm Wnd Dmg Bates City 39.01N 94.07W
05/25/2024 Lafayette MO Public
Mping report of 3 inch tree limbs broken;
power poles broken in Bates City.
1136 PM Tstm Wnd Gst Huron 39.64N 95.35W
05/25/2024 E60 MPH Atchison KS Emergency Mngr
60 mph wind gusts estimated in Huron.
1200 AM Tstm Wnd Dmg 1 S Atchison 39.55N 95.12W
05/26/2024 Atchison KS Emergency Mngr
Tree uprooted near 5th street and T street.
0305 PM Hail 1 ENE Mound City 38.15N 94.81W
05/26/2024 E1.75 Inch Linn KS 911 Call Center
Linn County SO reported golf ball size hail.
0314 PM Hail 1 N Pleasanton 38.18N 94.71W
05/26/2024 E1.00 Inch Linn KS Public
Report from mPING: Quarter (1.00 in.).
0336 PM Hail 5 W Rich Hill 38.10N 94.46W
05/26/2024 E1.00 Inch Bates MO Trained Spotter
Trained spotter reported 1 inch hail. Time
estimated via radar.
&&Preliminary Local Storm Report...Summary
National Weather Service Kansas City/Pleasant HIll MO
457 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Hail 1 ENE Mound City 38.15N 94.81W
05/26/2024 E1.75 Inch Linn KS 911 Call Center
Linn County SO reported golf ball size hail.
0314 PM Hail 1 N Pleasanton 38.18N 94.71W
05/26/2024 E1.00 Inch Linn KS Public
Report from mPING: Quarter (1.00 in.).
0316 PM Hail Clinton 38.37N 93.78W
05/26/2024 E1.75 Inch Henry MO NWS Employee
Golf ball-sized hail reported by NWS
employee in Clinton, MO.
0318 PM Hail Clinton 38.38N 93.78W
05/26/2024 E1.50 Inch Henry MO Public
Public reported ping pong sized hail at
15:18 CDT.
0321 PM Hail 4 NW Coal 38.36N 93.67W
05/26/2024 E2.75 Inch Henry MO Public
Report relayed via social media. Time
estimated from radar.
0322 PM Hail Clinton 38.38N 93.78W
05/26/2024 E1.25 Inch Henry MO Emergency Mngr
Half-dollar sized hail reported by emergency
manager in Henry County.
0336 PM Hail 5 W Rich Hill 38.10N 94.46W
05/26/2024 E1.00 Inch Bates MO Trained Spotter
Trained spotter reported 1 inch hail. Time
estimated via radar.
0349 PM Hail 1 E Rich Hill 38.10N 94.35W
05/26/2024 E1.50 Inch Bates MO Public
Ping pong size hail, estimated lasted 344pm
- 354pm minutes at the Phillips 66.
&&Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Sun May 26 2024
MOZ001-011-262230-
Atchison MO-Holt MO-
503 PM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownville, or 12 miles west of Tarkio, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rock Port, Fairfax, Craig, Watson, Corning, Indian Cave State Park,
and Phelps City.
This includes Interstate 29 between mile markers 93 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4043 9564 4046 9565 4051 9557 4026 9527
4016 9544 4017 9546 4019 9548 4023 9547
4025 9549 4026 9555 4030 9556 4032 9561
4031 9566 4032 9566 4034 9562 4041 9566
TIME...MOT...LOC 2202Z 323DEG 19KT 4038 9560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PeselPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
539 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 3 N Tightwad 38.36N 93.54W
05/26/2024 M2.00 Inch Henry MO Public
&&
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
741 PM CDT Sun May 26 2024
KSZ025-MOZ020-028-270115-
Atchison KS-Platte MO-Buchanan MO-
741 PM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or near Atchison, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, De Kalb, Iatan,
and Bean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 9514 3965 9511 3963 9510 3962 9510
3962 9506 3967 9501 3961 9481 3942 9500
3942 9503 3952 9525
TIME...MOT...LOC 0040Z 302DEG 14KT 3958 9508
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PeselThe Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported in Mercer.
Two inch sized hail was reported in Ravanna.
Estimated wind gusts of 60 mph in the community of Ravanna.
Golf ball sized hail was reported about 4 miles northwest of Milan.
Two inch sized hail was reported in Milan.
Golf ball sized hail was reported north of Owasco on Route Y.
Large hail was reported across Macon, with the largest measured stone being 3 inches in diameter.
Quarter sized hail was reported just west of Ethel.
Half dollar size hail was reported 1 mile north of Macon, MO.
Estimated wind gusts of 60 mph along with tree limbs downed across Macon.
Quarter sized hail was reported in Macon with the second storm that moved through town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184697, 1184698, 1184703, 1184705, 1184706, 1184707, 1184710, 1184715, 1187656, 1184704, 1184717.